Wisconsin, 2008

Cold in Wisconsin, December 14 to 16, 2008

December 14 to 16, 2008 · NWS ARX · 13 events in 13 counties and zones

An arctic cold front moved through during the afternoon and early evening hours of December 14th. With the frontal passage, temperatures dropped as much as 20 degrees in 2 to 3 hours at many locations.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An arctic cold front moved through during the afternoon and early evening hours of December 14th. With the frontal passage, temperatures dropped as much as 20 degrees in 2 to 3 hours at many locations. In fact, a temperature change of around 40 degrees was common from the morning to the evening hours of December 14th.

The cold was made more significant as northwest winds increased into the 20 to 30 mph range, with gusts of 35 to 45 mph. These strong winds, coupled with plummeting temperatures, created dangerous wind chills of 20 below to 40 below. Bitter cold conditions persisted through the day and into the evening on December 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 14, 2:27 PM CST, 33 minutes earlier.

Area forecast discussion, Dec 14, 2:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
227 PM CST SUN DEC 14 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CHALLENGES INCLUDE ARCTIC PLUNGE AND VERY COLD WIND CHILLS
TONIGHT THROUGH MONDAY...THEN SNOW CHANCES TUESDAY THROUGH TUESDAY
NIGHT.

SURFACE MAP AS OF 2 PM THIS AFTERNOON HAD A POTENT/DEEPENING 991MB
LOW OVER THE TWIN CITIES WITH A STRONG ARCTIC COLD FRONT EXTENDING
FROM THE LOW SOUTHWARD ALONG THE MISSISSIPPI RIVER...AND THEN INTO
CENTRAL MO. SOME AREAS EXPERIENCING CLOSE TO A 20 DEGREE/HR DROP
WITH THE FRONTAL PASSAGE. TEMPERATURES WERE IN THE UPPER 30S TO MID
40S EAST OF THE MISSISSIPPI RIVER...WHILE TEMPERATURES BEHIND THE
FRONT WERE DROPPING INTO THE TEENS JUST WEST OF THE FORECAST AREA.
FURTHER UPSTREAM...BLIZZARD CONDITIONS SET IN ACROSS THE DAKOTAS
INTO WESTERN PORTIONS OF MN. TEMPERATURES ACROSS THAT AREA WERE DOWN
IN INTO THE SINGLE DIGITS BELOW ZERO WITH DRIVING SNOW REDUCING
VISIBILITY DOWN AROUND A QUARTER MILE. OTHERWISE...RADAR MOSAIC
SHOWING A LINE OF SHRA DEVELOPING ALONG THE COLD FRONT...MOVING
NORTHEAST INTO THE AREA.

14.12Z GFS AND NAM ALONG WITH LOCAL WRF MODEL ALL IN GENERALLY VERY
GOOD AGREEMENT THROUGH THE SHORT TERM.

FOR TONIGHT...THE LOW OVER THE TWIN CITIES WILL CONTINUE TO CHURN
NORTHEAST...INTO SOUTHERN ONTARIO BY MORNING. THIS WILL DRAG THE
ARCTIC COLD FRONT THROUGH THE AREA WITH PLUNGING TEMPERATURES. IN
ADDITION...GUSTY WEST WINDS IN THE 25 TO 40 MPH RANGE COMBINED WITH
PLUNGING TEMPERATURES WILL PRODUCE VERY COLD WIND CHILLS OVERNIGHT
THROUGH MUCH OF WEDNESDAY. HAVE EXPANDED THE WIND CHILL ADVISORY AS
A RESULT FROM  MIDNIGHT TONIGHT THROUGH 3 PM MONDAY TO COVER THE
REMAINDER OF THE AREA. WINDS WILL GRADUALLY SLACKEN THROUGH THE DAY
MONDAY...BUT TEMPERATURES WILL STRUGGLE INTO THE SINGLE DIGITS ABOVE
ZERO.

SHORT TERM MODELS SHOWING VERY CONSISTENT SIGNAL WITH RESPECT TO A
WAVE OF LOW PRESSURE EJECTING OUT OF THE CENTRAL/SOUTHERN ROCKIES INTO THE
MIDWEST/GREAT LAKES REGION TUESDAY THROUGH TUESDAY NIGHT. GFS 275K
SURFACE SHOWING STRONG ISENTROPIC LIFT ASSOCIATED WITH THE WAVE
LIFTING OVER THE ARCTIC AIRMASS IN PLACE ACROSS OUR AREA ON TUESDAY.
AND THEN...THE MODELS...MOST NOTABLY THE NAM...WANTS TO LINGER
DEFORMATION SNOW ACROSS THE AREA WELL INTO TUESDAY NIGHT. COBB
OUTPUT INDICATING SNOW TO LIQUID RATIOS APPROACHING 20 TO 1. BASED ON
THIS...SNOWFALL ACROSS THE AREA COULD RANGE FROM 3 TO 6 INCHES FROM
TUESDAY THROUGH TUESDAY NIGHT...WELL WITHIN ADVISORY CRITERIA. SINCE
WE CURRENTLY HAVE WIND CHILL ADVISORIES IN PLACE...WILL HOLD OFF ON
HEADLINES FOR THIS SNOW EVENT FOR NOW.

WEDNESDAY THROUGH WEDNESDAY NIGHT LOOKS TO BE QUIET BUT COLD AS HIGH
PRESSURE BUILDS INTO THE PLAINS/UPPER MIDWEST.

.LONG TERM...THURSDAY THROUGH SUNDAY

EXTENDED MODELS CONTINUE TO BE IN AGREEMENT ON A COLD/ACTIVE PERIOD.

ECMWF AND GFS CONTINUE TO SHOW LOW EJECTING OUT OF THE COLORADO
ROCKIES WEDNESDAY NIGHT...AND THEN SWINGING NORTHEAST THROUGH THE
UPPER MIDWEST/GREAT LAKES REGION THURSDAY THROUGH THURSDAY NIGHT.
THIS STORM SYSTEM WILL HAVE TO WATCHED CLOSELY AS BOTH MODELS
PUSHING AT LEAST ADVISORY CRITERIA ACROSS THE AREA WITH 3 TO 6 INCH
SNOW AMOUNTS ON AVERAGE. PUSHED POPS INTO LIKELY CATEGORY BASED ON
VERY CONSISTENT SIGNAL OVER THE LAST SEVERAL MODEL RUNS OR SO NOW.
ONCE THIS SYSTEM PASSES...COLD ARCTIC AREA OOZES INTO THE AREA
THROUGH THE WEEKEND. LOOKS LIKE FLURRIES WILL BE A GOOD BET FOR
FRIDAY THROUGH SATURDAY NIGHT AS MODELS ROTATE MAIN POLAR VORTEX
ACROSS THE UPPER MIDWEST/GREAT LAKES REGION....RINGING MOISTURE OUT
OF THE AIR. HEART OF ARCTIC AREA WILL SETTLE OVER THE AREA
SUNDAY/SUNDAY NIGHT. HIGHS BY SUNDAY WILL STRUGGLE INTO THE SINGLE
DIGITS AS 925MB AIR DIPS TO AROUND MINUS 25C.

&&

.AVIATION...

AT 14.19Z STRONG COLD FRONT WAS MOVING THROUGH SOUTHEAST MINNESOTA
AND NORTHEAST IOWA AS ASSOCIATED SURFACE LOW WAS LOCATED NEAR THE
TWIN CITIES. STRONG COLD ADVECTION BEHIND THE FRONT WILL SWEEP
ACROSS THE REGION IN ITS WAKE. A BAND OF IFR CEILINGS AND
VISIBILITIES IN THE VICINITY OF THE FRONT WILL ACCOMPANY IT ACROSS
THE AREA. FRONTAL PASSAGE HAS ALREADY OCCURRED AT KRST AND IS
EXPECTED BETWEEN 22Z-00Z AT KLSE. MODELS CONSISTENT IN ONLY LIGHT
PRECIPITATION THROUGH THE EARLY EVENING WITH -SN AND KRST AND
-DZ/-RA CHANGING TO -SN AT KLSE. EXPECT CEILINGS AND VISIBILITIES TO
IMPROVE INTO THE MVFR CATEGORY LATER THIS EVENING...BUT GUSTY WEST
TO NORTHWEST WINDS MAY APPROACH 40 MPH...ESPECIALLY AT KRST. THESE
WINDS WILL THEN CONTINUE THROUGH THE OVERNIGHT HOURS AND NOT BEGIN
TO DIMINISH UNTIL LATE MORNING MONDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST MONDAY FOR
     WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
     WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

MN...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST MONDAY FOR
     MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST MONDAY FOR
     IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...DAS
AVIATION..........RABERDING
Hazardous weather outlook, Dec 14, 5:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST SUN DEC 14 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON AND
EARLY THIS EVENING. COLD AIR WILL SURGE SOUTHWARD IN ITS WAKE...WITH
NORTHWEST WINDS BECOMING STRONG AND GUSTY. THIS COMBINATION OF WIND
AND COLD WILL PRODUCE DANGEROUSLY COLD WIND CHILLS...ESPECIALLY FOR
AREAS WEST OF THE MISSISSIPPI RIVER...AND OVER NORTHERN WISCONSIN.
IN THESE LOCATIONS...WIND CHILLS OF 20 TO 25 BELOW ZERO CAN BE
EXPECTED AFTER MIDNIGHT. A WIND CHILL ADVISORY IS IN EFFECT FOR
THESE LOCATIONS FROM MIDNIGHT THROUGH EARLY MONDAY AFTERNOON.

IN ADDITION TO THIS COLD...WATER ON THE ROADWAYS COULD QUICKLY
FREEZE INTO ICY PATCHES TONIGHT. MOTORISTS SHOULD BE ALERT TO THIS
POTENTIAL HAZARD IF TRAVELING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE DANGEROUS WIND CHILLS OF SUNDAY NIGHT WILL CONTINUE INTO EARLY
MONDAY AFTERNOON...WITH SOME IMPROVEMENT AFTER THAT.

AN UPPER AIR DISTURBANCE WILL SPIN OUT OF THE CENTRAL PLAINS AND
OVER THE EASTERN GREAT LAKES TUESDAY NIGHT...BRINGING SNOW CHANCES
TO THE REGION. A FEW INCHES OF SNOW ACCUMULATION LOOK LIKELY AT
THIS TIME...WITH THE HIGHER AMOUNTS OVER NORTHEAST IOWA AND SOUTHWEST
WISCONSIN.

ANOTHER...POTENTIALLY STRONGER SYSTEM...WILL MOVE OUT OF THE
SOUTHERN PLAINS AND INTO THE GREAT LAKES ON THURSDAY. THIS TRACK
WOULD BE FAVORABLE FOR MORE ACCUMULATING SNOWS ACROSS THE AREA...
WITH SEVERAL MORE INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Vernon

When
December 14, 3:00 PM CST to December 16, 3:00 AM CST
Where
Vernon forecast zone
Reported by
Mesonet
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

Cold/Wind Chill, Buffalo

When
December 14, 3:00 PM CST to December 16, 3:00 AM CST
Where
Buffalo forecast zone
Reported by
Mesonet
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

The lowest unofficial wind chill readings included -31F at Alma and -30F at Buffalo.

Cold/Wind Chill, Crawford

When
December 14, 3:00 PM CST to December 16, 3:00 AM CST
Where
Crawford forecast zone
Reported by
AWOS
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

On December 14 at the Prairie du Chien airport, the temperature dropped from 46F at 2 p.m. to 12F at 9 p.m. In addition, there was a peak wind gust of 35 mph recorded. Lowest wind chill readings included -29F at Mount Sterling and -26F at Prairie du Chien.

Cold/Wind Chill, La Crosse

When
December 14, 3:20 PM CST to December 16, 3:00 AM CST
Where
La Crosse forecast zone
Reported by
ASOS
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

At the La Crosse airport on December 14, the temperature dropped from 43F at 2 p.m. to 9F at 9 p.m. In addition, there was a peak wind gust of 39 mph recorded. The lowest wind chill values included -34F at the National Weather Service office and -29F at the airport.

Cold/Wind Chill, Trempealeau

When
December 14, 3:30 PM CST to December 16, 3:00 AM CST
Where
Trempealeau forecast zone
Reported by
Mesonet
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

The lowest unofficial wind chill values included -32F at Arcadia with a peak wind gust of 43 mph.

Cold/Wind Chill, Grant

When
December 14, 4:00 PM CST to December 16, 3:00 AM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

The lowest unofficial wind chill values included -31F at Fennimore with peak wind gusts of 37 mph at Dickeyville and 36 mph at Boscobel.

Cold/Wind Chill, Jackson

When
December 14, 4:00 PM CST to December 16, 3:00 AM CST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

The lowest unofficial wind chill readings were -25F at Black River Falls with peak wind gusts of 28 mph.

Cold/Wind Chill, Monroe

When
December 14, 4:00 PM CST to December 16, 3:00 AM CST
Where
Monroe forecast zone
Reported by
Mesonet
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Lowest wind chill values included -25F at Sparta and Tomah with peak wind gusts around 33 mph.

Cold/Wind Chill, Richland

When
December 14, 4:00 PM CST to December 16, 3:00 AM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

The lowest unofficial wind chill observed included -29F at Richland Center.

Cold/Wind Chill, Juneau

When
December 14, 4:55 PM CST to December 16, 3:00 AM CST
Where
Juneau forecast zone
Reported by
Mesonet
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

Lowest wind chill readings included -28F at Volk Field and Necedah with peak wind gusts around 33 mph.

Cold/Wind Chill, Clark

When
December 14, 5:00 PM CST to December 16, 3:00 AM CST
Where
Clark forecast zone
Reported by
Mesonet
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

The lowest unofficial wind chill value included -29F at Loyal.

Cold/Wind Chill, Taylor

When
December 14, 5:00 PM CST to December 16, 3:00 AM CST
Where
Taylor forecast zone
Reported by
Mesonet
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Lowest unofficial wind chill values included -30F at Diamond Lake and -29F at Medford, with peak wind gusts around 35 mph.

Cold/Wind Chill, Adams

When
December 14, 5:30 PM CST to December 16, 3:00 AM CST
Where
Adams forecast zone
Reported by
Mesonet
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

The lowest unofficial wind chill reading included -32F at Friendship.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139694, 139695, 139697, 139701, 139705, 139698, 139699, 139702, 139703, 139700, 139696, 139704, 139706.